Alert archive / California / High Wind Watches in 2024
High Wind Watch 7, NWS Eureka, CA
NWS Eureka, CA issued this high wind watch at Dec 24, 2024, 1:46 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 25, 2024, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2024, 1:46 PM PST (21:46 UTC)
- In effect from
- Dec 25, 2024, 4:00 PM PST
- Expired
- Dec 25, 2024, 1:10 AM PST
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WWUS76 KEKA 242146 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 146 PM PST Tue Dec 24 2024 CAZ101-102-104>106-250600- /O.NEW.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 146 PM PST Tue Dec 24 2024 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...South winds 25 to 35 mph with gusts around 50 mph with 70 mph gusts possible along ridgelines. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From Wednesday afternoon through early Thursday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DS
2 follow-up statements
539 WWUS76 KEKA 250549 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 949 PM PST Tue Dec 24 2024 CAZ101-102-104>106-251700- /O.CON.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 949 PM PST Tue Dec 24 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...South winds 25 to 35 mph with gusts around 50 mph with 70 mph gusts possible along ridgelines. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From Wednesday afternoon through late Wednesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
788 WWUS76 KEKA 250910 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 110 AM PST Wed Dec 25 2024 CAZ101-252100- /O.UPG.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/ /O.NEW.KEKA.HW.W.0008.241226T0300Z-241226T1200Z/ Coastal Del Norte- Including Smith River, Klamath, Ft Dick, and Crescent City 110 AM PST Wed Dec 25 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Del Norte Coast. * WHEN...From 7 PM this evening to 4 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ CAZ102-104>106-252100- /O.UPG.KEKA.HW.A.0007.241226T0000Z-241226T1200Z/ /O.NEW.KEKA.WI.Y.0033.241226T0000Z-241226T1200Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Bridgeville, Weitchpec, Whitethorn, Gasquet, Shelter Cove, Dinsmore, Orleans, Hoopa, Ettersburg, Shively, Honeydew, Briceland, Benbow, Alderpoint, Kneeland, Garberville, Petrolia, Bull Creek, Pepperwood, and Willow Creek 110 AM PST Wed Dec 25 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 65 mph expected. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...From 4 PM this afternoon to 4 AM PST Thursday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ103-252100- /O.NEW.KEKA.WI.Y.0033.241226T0600Z-241226T1200Z/ Northern Humboldt Coast- Including Fernbridge, Samoa, Eureka, McKinleyville, Fortuna, Trinidad, Fieldbrook, Arcata, and Ferndale 110 AM PST Wed Dec 25 2024 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northern Humboldt Coast. * WHEN...From 10 PM this evening to 4 AM PST Thursday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Dec 24, 6:10 AM PST, 7 hours 36 minutes earlier.
Area forecast discussion, Dec 24, 6:10 AM PST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Eureka CA
610 AM PST Tue Dec 24 2024
.SYNOPSIS...Series of atmospheric river storms will bring
a risk for flooding, strong winds and dangerous surf through
the weekend.
&&
.DISCUSSION...Cold front has been producing heavy rain through
the night with 12 hour totals ranging from 2 to 4 inches. Frontal
band will shift southeastward by mid morning with heavy rain rates
diminishing by noon. Instability trailing behind the boundary may
result in locally heavy downpours by late morning and early afternoon.
A break in the precip is expected by mid this evening, though a
few showers may continue to push onto the North Coast. Activity
is forecast to wind down by late evening with warming aloft. Warm
frontal precip ahead of the next shortwave will approach the
North Coast Wed AM. Precip will be quite light on Wed; sprinkles
or a few hundredths for mostly Del Norte and northern Humboldt.
Otherwise, main hazard will be patches of fog in the interior
valleys. Surface pressure gradients tighten through the day on
Wed. 925mb 60kt jet develops Wed night in advance of the next
frontal boundary and a wind advisory will be necessary for Del
Norte and Humboldt Counties. ECMWF ensemble indicates 50mph or
more for the Del Norte Coast, and 40 mph or so around the Humboldt
Bay area and Eel Delta. Higher elevations and ridges of Humboldt
will no doubt gusts to 50 mph or more. Even NBM has peak wind
gusts to 45-55 mph along the coast. Rates of surface pressure
falls may support a high wind warning for the Del Norte coast.
Instability increases Thu morning and robust convection or TSTMS
may develop near the coast and offshore over the waters.
Parade of atmospheric river storms will continue Thu night into
Sunday. Each storm will most likely generate strong winds and
heavy rain. Potential for flooding will increase over the
weekend. The exact magnitude of the flooding is not clear. Looking
at the ECMWF and WPC guidance, Sunday may be the day with the
greatest threat of flooding. ECMWF ensemble is wetter than the
GEFS with a wavy frontal boundary aimed at the northern portion of
the forecast area. We should finally see a break in the heavy
rain on Monday after passage of a large scale trough. DB
&&
.AVIATION...After the heavy rain overnight, flight conditions are
expected to improve by the afternoon. Lingering effects of heavy
downpour could result in some ground fog this morning, but not
enough radial cooling will develop before the daylight hours to
impact flight categories. That said, MVFR/VFR conditions will
prevail at the coastal terminals after the cold sector passes later
today. Wind direction will veer from southwesterly to northerly by
this evening before returning to southerly by Christmas morning,
accompanying Santa's sortie. Light rain and ceilings around 2500ft
are expected through the current TAF period. Overcast skies with
ceilings around 5000 ft will last through the evening at KCEC and
KACV and a return of southerly winds. Similar conditions at KUKI
with light rain and light winds with mostly VFR categories through
the TAF period. /EYS
&&
.MARINE...Winds have eased in the wake of the front. There is slight
potential for thunderstorm development through the morning,
especially south of Cape Mendocino. A large long period westerly
swell around 20 feet continues to move across the area waters. The
swell will continue to slowly subside through Wednesday. The storm
cycle will remain very active through the remainder of the week with
additional frontal systems producing strong southerly winds and and
steep southerly waves, along with large long period westerly swells.
&&
.HYDROLOGY...The next rounds of rain look to be more persistent
with shorter breaks of no rain in between each IVT maximum. This
has the potential to cause more significant flooding in Del Norte,
Humboldt and Mendocino counties. Portions of northern Lake county
may see some heavy rain, but in generally rainfall amounts will
be less in Lake county. The CNRFC ensemble hydrographs indicate a
45 percent chance for the Eel River at Fernbridge to exceed minor
flood stage of 20 ft by Sunday evening. Stay tuned. DB
&&
.BEACH HAZARDS...Large waves will continue to slowly subside this
morning, with breaker waves from 20 to 22 feet lasting into the
afternoon. Another swell train is expected Thursday morning with
similar wave dimensions and resulting beach oriented surf around 20
to 23 feet, lasting well into Sunday with a brief lull late Thursday
night. Large breaking waves along the coast will lead to increased
wave run-up on beaches with waves topping and washing over large
rocks and jetties. These large waves can be erratic and
unpredictable, and will be capable of sweeping people into the
frigid and turbulent ocean water. In addition, mariners traversing
the bar are urged to exercise extreme caution or stay in port until
the threat subsides.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch until noon PST today for CAZ101>106-109-110.
High Surf Advisory until noon PST today for CAZ101-103-104-
109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Wednesday for PZZ450-
455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Special weather statement, Dec 24, 9:31 AM PST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Eureka CA
931 AM PST Tue Dec 24 2024
CAZ101-102-241800-
Del Norte Interior CA-Coastal Del Norte CA-
931 AM PST Tue Dec 24 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL DEL NORTE COUNTY THROUGH 1000 AM
PST...
At 931 AM PST, Doppler radar was tracking gusty showers near Klamath,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Klamath, Requa, and Klamath Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 12380 4162 12370 4159 12372 4159 12369
4158 12369 4148 12406 4153 12409 4155 12408
4157 12410 4160 12410 4162 12411 4165 12412
TIME...MOT...LOC 1731Z 248DEG 20KT 4161 12397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
zvsSpecial weather statement, Dec 24, 9:56 AM PST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
956 AM PST Tue Dec 24 2024
CAZ103-105-241830-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
956 AM PST Tue Dec 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY
THROUGH 1030 AM PST...
At 955 AM PST, Doppler radar was tracking a strong thunderstorm near
Trinidad, or 12 miles northwest of Arcata, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Westhaven-Moonstone, McKinleyville, Arcata Arpt, and
Fieldbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 12416 4119 12389 4095 12387 4095 12413
4103 12411 4106 12414 4105 12415 4106 12415
4107 12416
TIME...MOT...LOC 1755Z 261DEG 19KT 4102 12419
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSSpecial weather statement, Dec 24, 10:12 AM PST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Eureka CA
1012 AM PST Tue Dec 24 2024
CAZ103>106-241845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
1012 AM PST Tue Dec 24 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
1045 AM PST...
At 1012 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Eureka to 6 miles northwest of Fortuna.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Arcata, Willow Creek, Fortuna, Maple Creek, Ferndale, Blue
Lake, Myrtletown, Cutten, Fairhaven, Hydesville, Humboldt Hill,
Freshwater, Samoa, Kneeland, Loleta, Rohnerville, Pine Hills,
Bayview, and Fernbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4071 12427 4072 12426 4070 12426 4069 12424
4069 12423 4075 12423 4073 12426 4085 12417
4085 12416 4080 12419 4082 12417 4082 12410
4085 12408 4086 12410 4086 12412 4087 12410
4097 12373 4053 12386 4054 12432
TIME...MOT...LOC 1812Z 259DEG 20KT 4077 12421 4062 12425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ZVSLocal storm report, Dec 24, 10:17 AM PST, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1017 AM PST Tue Dec 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Hail McKinleyville 40.94N 124.10W
12/24/2024 M0.25 Inch Humboldt CA Public
Facebook comment said ,,Hail in Mack,, when
a storm was passing over the area and was
seen on radar.
&&
DSLocal storm report, Dec 24, 10:18 AM PST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1018 AM PST Tue Dec 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Hail Cutten 40.77N 124.14W
12/24/2024 E0.25 Inch Humboldt CA Public
Observer H26 reported small hail and
lightning around their vicinity.
&&
DSLocal storm report, Dec 24, 10:52 AM PST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1052 AM PST Tue Dec 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM Hail 3 NE Freshwater 40.80N 124.04W
12/24/2024 M0.25 Inch Humboldt CA Cocorahs
A few hail stones up to 0.4 inches.
&&
MKKThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:23 PM PST | Small Craft Advisory | EKA | 46 hr | |
| Dec 23, 8:38 PM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 15 hr |
| Dec 23, 8:59 PM PST | Areal Flood Advisory | EKA | Humboldt | 8 hr |
| Dec 23, 9:04 PM PST | Areal Flood Advisory | EKA | Humboldt | 8 hr |
| Dec 23, 9:47 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Dec 23, 10:05 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Dec 23, 10:06 PM PST | Areal Flood Advisory | EKA | Humboldt | 7 hr |
| Dec 23, 11:37 PM PST | Areal Flood Advisory | EKA | Humboldt | 5 hr |
| Dec 24, 4:57 AM PST | Areal Flood Advisory | EKA | Mendocino | 3 hr |
| Dec 24, 6:38 AM PST | Areal Flood Advisory | EKA | Humboldt, Trinity | 82 min |
| Dec 24, 9:31 AM PST | Special Weather Statement | EKA | Del Norte | 29 min |
| Dec 24, 9:56 AM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Dec 24, 10:12 AM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Dec 24, 2:00 PM PST | Winter Weather Advisory | EKA | 42 hr | |
| Dec 24, 2:31 PM PST | Gale Watch | EKA | 12 hr | |
| Dec 24, 2:31 PM PST | Gale Warning | EKA | 36 hr | |
| Dec 24, 2:31 PM PST | Storm Watch | EKA | 12 hr |
Nearby
High Wind Watches in California, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.